MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 19G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 19G
Model Number 490104-15
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 07/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.Failure analysis investigations replicated/confirmed the customer-reported complaint.The primary failure of the kinked needle was found to be related to the customer-reported complaint.The biopsy needle was found to have a kinked needle approximately 4.73mm from the sheath tip.Failure analysis also found the secondary failure of needle retraction failure to be related to the customer-reported complaint.The biopsy needle was found to have a needle retraction failure, with friction observed during multiple attempts at needle extension and retraction.The needle failed to fully retract back into the sheath tip, protruding approximately 4.73mm outside.Functional tests could not be performed due to the return condition of the biopsy needle.Additional observations not reported by the site include the sheath tip deformity of the biopsy needle, with delamination at the distal sheath tip.The root cause of this failure is attributed to manufacturing.The biopsy needle was also found to have excess, damaged material near the kink damage location.This rma was transferred to engineering for further investigation of the damaged material on the needle and to determine any missing fragments.Blank mdr fields: the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Information for the blank fields in section e1 is not available.Field e4 is blank because it is unknown if the initial reporter submitted a report to the fda.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was reported that during an ion endobronchial lung biopsy procedure, the customer reported the tip of biopsy needle instrument was broken.The diagnostic procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter on and obtained the following additional information: the biopsy needle was not used on the patient.The needle was a newly opened needle.The patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.
 
Additional Manufacturer Narrative
The biopsy needle was reviewed by an ion biopsy needle design engineer and ion biopsy needle quality engineer.Flexible needle tip was observed to be kinked approximately 5.3mm from the distal tip of the needle.The slots in the flexible needle were observed to be slightly deformed at the location of the kink, but metal remained intact.Needle was unable to be fully retracted due to the kinked needle.Pet damage was observed approximately 4.4mm from the distal tip.Pet was observed to be bunched and torn.Due to the pet being bunched and torn it is unable to be confirmed whether there are any missing pieces of pet.Per follow-up information received, "the biopsy needle was not used on the patient.The needle was a newly opened needle." the needle is packaged inside a tray with the needle shaft inside a tube that is held in the tray.Based on the packaging configuration, root cause is unlikely to be related to transport or packaging.After sterilization of the needle inside of its packaging, a 100% x-ray inspection is performed to verify that the needle tip is located inside the sheath tip.Per ion biopsy needle quality engineer, there were no failures at x-ray inspection.As a result, root cause is unlikely to be due to manufacturing based on the unit passing the x-ray inspection.Per design engineer, the needle can become kinked prior to use due to improper handling when the user removes the needle from the packaging.Pet damage could be due to the user trying to extend and retract the needle after it had been kinked.Kinked needle and damaged pet are most likely attributed to mishandling prior to use and is attributed to the user.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 19G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key20164709
Report Number2955842-2024-19153
Device Sequence Number12571422
Product Code EOQ
UDI-Device Identifier00886874115978
UDI-Public(01)00886874115978(11)231102(17)251130(10)S11231102
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 08/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number490104-15
Device Catalogue Number490104
Device Lot NumberS11231102
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2024
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/16/2024
Supplement Date Received by Manufacturer09/24/2024
Initial Report FDA Received Date09/07/2024
Supplement Report FDA Received Date10/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM.
Patient SexPrefer Not To Disclose